How to Treat Rebound Headaches

Medical Author:
Medical Editor:

Ask the experts

How does pain medication lead to "rebound" headaches?

Doctor's response

Rebound headaches are one of the most common causes of daily headache. They occur when you take a medication for a headache, the headache goes away and then returns; and you take another pill and ultimately become dependent on the medication to avoid having the headache. Instead of taking the medication to get rid of the headache, you are now in a situation where the absence of the medication causes the headache. This can be caused by any of the medications used to treat headache, including over-the-counter anti-inflammatory drugs, narcotics, and anti-migraine medications. The treatment is to wean the patient off the medication.

The mechanism by which rebound headaches occur is in unknown. Some writers have suggested that the body becomes tolerant to the medication, but that does not explain why so many different types of medication can cause rebound headaches.

Medically reviewed by John A. Daller, MD; American Board of Surgery with subspecialty certification in surgical critical care

REFERENCE:

Medication overuse headache: Treatment and prognosis
UpToDate.com




Medically Reviewed by a Doctor on 6/19/2017

Health Solutions From Our Sponsors